High Wind, Greater Portland Metro Area
- When
- May 17, 5:00 PM PST
- Where
- Greater Portland Metro Area forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- BROADCAST MEDIA
Winds gusts to 60 mph were reported near Pete's Mountain in Clackamas county.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PQR wrote it up.
Winds gusts to 60 mph were reported near Pete's Mountain in Clackamas county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at May 17, 1:20 PM PST, 3 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PORTLAND OR 220 PM PDT MON MAY 17 2004 .SYNOPSIS...AN UPPER LOW PRESSURE AREA OFFSHORE WAS MOVING ONSHORE INTO SOUTHWEST OREGON AND NORTHERN CALIFORNIA...AND WILL THEN MOVE EAST THROUGH EASTERN OREGON INTO IDAHO TUESDAY. SHOWERS AND THUNDERSTORMS WILL INCREASE THIS AFTERNOON AND EVENING OVER MUCH OF OUR FORECAST AREA...WITH SHOWERS PERSISTING SOUTH AND NEAR THE CASCADES LATER TONIGHT AND EARLY TUESDAY. A PORTION OF THE LOW WILL HANG BACK OVER THE FORECAST AREA TUESDAY THROUGH THURSDAY FOR A CONTINUED CHANCE OF SHOWERS AND A FEW THUNDERSTORMS...ESPECIALLY NEAR THE MOUNTAINS. ANOTHER SYSTEM IS FORECAST TO DROP DOWN FROM THE NORTH FRIDAY AND SATURDAY FOR ANOTHER CHANCE OF SHOWERS. && .DISCUSSION .SHORT TERM...THE APPROACHING UPPER LEVEL LOW IS MOVING TOWARD THE SOUTHWEST OREGON AND NORTHERN CALIFORNIA COASTS THIS AFTERNOON AS FORECAST BY THE MODELS. SHOWERS AND THUNDERSTORMS ARE ALREADY DEVELOPING IN SOUTHWEST AND CENTRAL OREGON...AND NORTHWARD UP THE CASCADES AND CASCADE FOOTHILLS. LIGHTNING HAS REACHED NEAR MOUNT ADAMS AND WEST OF MOUNT HOOD. LIFTED INDICES CONTINUE TO BE FORECAST WELL BELOW ZERO...WITH CAPES NEAR OR ABOVE 1000 J/KG. CONTINUE TO EXPECT MORE SHOWERS AND THUNDERSTORMS THIS EVENING...DRIFTING WEST OFF THE MOUNTAINS INTO THE WESTERN VALLEYS. THE MODELS STILL SHOW A DEFORMATION ZONE FORMING IN THE CENTRAL CASCADES AND JUST SOUTH OF EUGENE TONIGHT AND EARLY TUESDAY AS THE LOW MOVES OFF TO THE EAST WHILE REMAINING SOUTH OF OUR AREA. THIS WILL BRING SOME STEADIER PRECIPITATION TO OUR SOUTHEAST AREA LATE TONIGHT AND EARLY TUESDAY. ONSHORE GRADIENTS INCREASE LATE TONIGHT AND TUESDAY AS THE LOW MOVES INLAND LIKELY INCREASING THE MARINE AIR MASS ONSHORE LATER TONIGHT AND TUESDAY. A PIECE OF THE LOW HANGS BACK TUESDAY ESPECIALLY OVER OUR NORTHERN AREAS...AND LOOKS LIKE MORE SHOWERS WITH THUNDERSTORMS NEAR AND ADJACENT AREAS TO OUR NORTHERN CASCADE ZONES. MARINE AIR MASS WILL LIKELY PRECLUDE OUR SOUTHWEST AREAS. THE MARINE AIR MASS WILL COOL OFF TEMPS TUESDAY A FEW DEGREES. THE LOW CONTINUES TO HANG BACK OVER OUR AREA WEDNESDAY AND THURSDAY IN A WEAKENED FORM. STILL LOOKS UNSTABLE ENOUGH OVER THE CASCADES FOR A FEW THUNDERSTORMS. SHOULD HAVE MORNING CLOUDS AND SOME SUNSHINE IN THE AFTERNOONS WEST OF THE CASCADES. TEMPS SHOULD BE NEAR NORMAL DUE TO THE MARINE AIR MASS. GFS MOS IS PROBABLY A BIT WARM. TOLLESON .LONG TERM...ANOTHER SHORT WAVE DROPS DOWN THE COAST FRIDAY AND SATURDAY AND HAVE INTRODUCED A CHANCE OF SHOWERS AS IT DOES PER COORDINATION WITH NEIGHBORING OFFICES. WILL KEEP SOME RESIDUAL SHOWERS NEAR THE CASCADES SUNDAY. POSSIBLY ANOTHER SHORT WAVE EARLY NEXT WEEK. TOLLESON && .MARINE...WILL HAVE A LOW END SMALL CRAFT ADVISORY IN OUR SOUTHERN WATERS THIS EVENING. && .PRELIMINARY POINT POPS AST 433111 PDX 533111 SLE 533111 EUG 553111 && .PQR WATCHES/WARNINGS/ADVISORIES... .OR/WA...SMALL CRAFT ADVISORY CASCADE HEAD TO FLORENCE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PORTLAND OR 600 AM PDT MON MAY 17 2004 ORZ001>013-PZZ210-250-255-270-275-WAZ019>023-039-040-181300- NORTH OREGON COAST-SOUTH WASHINGTON COAST-CENTRAL OREGON COAST- COAST RANGE OF NORTHWEST OREGON- CENTRAL COAST RANGE OF WESTERN OREGON- GREATER PORTLAND METRO AREA-GREATER VANCOUVER AREA- CENTRAL WILLAMETTE VALLEY- SOUTH WILLAMETTE VALLEY- WESTERN COLUMBIA RIVER GORGE- NORTH OREGON CASCADE FOOTHILLS-CASCADE FOOTHILLS IN LANE COUNTY- NORTH OREGON CASCADES-CASCADES OF LANE COUNTY- SOUTH WASHINGTON CASCADES-SOUTH WASHINGTON CASCADE FOOTHILLS- LOWER COLUMBIA AND I-5 CORRIDOR IN COWLITZ COUNTY-WILLAPA HILLS- 600 AM PDT MON MAY 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON. .DAY ONE... TODAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. THERE IS A CHANCE OF THUNDERSTORMS. .DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. THERE IS A CHANCE OF THUDNERSTORMS.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
347 PM PDT MON MAY 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL BRUSH PRAIRIE 45.73N 122.55W
05/17/2004 1.00 INCH CLARK WA TRAINED SPOTTER
CLARK 53H REPORTS THUNDER LIGHTNING AND 1 INCH HAIL.
&&
DASPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
405 PM PDT MON MAY 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL BRUSH PRAIRIE 45.73N 122.55W
05/17/2004 1.00 INCH CLARK WA NWS EMPLOYEE
&&
DAS1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2004Every state in 2004This day in weather historyWarnings in Oregon, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398252.